[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 8, 1974

Jaundice Following the Administration of Niacin

Author Affiliations

From the Carrier Clinic, Belle Mead, NJ (Dr. Sugerman), and the Medical Center at Princeton, NJ (Dr. Clark).

JAMA. 1974;228(2):202. doi:10.1001/jama.1974.03230270046027
Abstract

CHOLESTATIC jaundice is a recognized complication of massive doses of niacin.1 Recovery usually occurs after the therapy is discontinued. The present case is of interest in that the dosage was moderate (750 mg daily) and the duration relatively short (less than three months). Nevertheless, a reaction to niacin appears to be a reasonable explanation of the patient's jaundice.

Report of a Case  A 69-year-old white man became bored with his inactive retirement and attempted suicide by car exhaust fumes. Five months earlier he had had an apparent stroke and developed a parkinsonian tremor, difficulty in walking, episodic memory difficulties, and increasing depression. He was lethargic but not comatose when admitted to a general hospital for emergency treatment after his suicide attempt, and three days later he was transferred to a psychiatric hospital.Findings were consistent with organic brain syndrome, with psychological tests indicating intellectual deterioration and right-hemisphere damage. The

×